Alert archive / Colorado / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 229, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 2, 2016, 5:16 PM MDT for Weld County, Colorado. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2016, 5:16 PM MDT (23:16 UTC)
- Expired
- Aug 2, 2016, 6:00 PM MDT
- In force
- 44 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 50.0 mph
County Weld County, CO
The radar
The Cheyenne radar (KCYS), 42 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 11.3 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 78 J/kg
- Mixed-layer CIN
- -347 J/kg
- Mixed-layer LCL
- 2473 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- -23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
713
WUUS55 KBOU 022316
SVRBOU
COC123-030000-
/O.NEW.KBOU.SV.W.0229.160802T2316Z-160803T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
516 PM MDT TUE AUG 2 2016
THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTH CENTRAL WELD COUNTY IN NORTHEASTERN COLORADO...
* UNTIL 600 PM MDT
* AT 516 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 12 MILES
SOUTHWEST OF HEREFORD...OR 24 MILES SOUTHEAST OF CHEYENNE...AND IS
NEARLY STATIONARY.
HAZARD...PING PONG BALL SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES.
* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTH CENTRAL WELD COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4079 10437 4078 10460 4100 10465 4099 10435
TIME...MOT...LOC 2316Z 279DEG 2KT 4087 10450
HAIL...1.50IN
WIND...<50MPH
$$
DANKERS2 follow-up statements
084
WWUS55 KBOU 022336
SVSBOU
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
536 PM MDT TUE AUG 2 2016
COC123-030000-
/O.CON.KBOU.SV.W.0229.000000T0000Z-160803T0000Z/
WELD CO-
536 PM MDT TUE AUG 2 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT
FOR NORTHERN WELD COUNTY...
AT 533 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 11 MILES SOUTHWEST
OF HEREFORD...OR 25 MILES SOUTHEAST OF CHEYENNE...AND IS NEARLY
STATIONARY.
HAZARD...PING PONG BALL SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT DAMAGE
TO ROOFS...SIDING...WINDOWS...AND VEHICLES.
THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTHERN WELD COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4078 10456 4099 10457 4099 10435 4079 10437
TIME...MOT...LOC 2333Z 277DEG 2KT 4087 10448
HAIL...1.50IN
WIND...<50MPH
$$
DANKERS203
WWUS55 KBOU 022353
SVSBOU
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
553 PM MDT TUE AUG 2 2016
COC123-030001-
/O.EXP.KBOU.SV.W.0229.000000T0000Z-160803T0000Z/
WELD CO-
553 PM MDT TUE AUG 2 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL WELD COUNTY WILL
EXPIRE AT 600 PM MDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER...GUSTY
WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM
THROUGH 630 PM MDT. THE HEAVY RAIN THAT HAS FALLEN MAY CAUSE
LOCALIZED FLOODING THROUGH 8 PM MDT. THE PAWNEE GRASSLANDS WILL BE
THE MAIN AREA AFFECTED BY THIS THUNDERSTORM.
LAT...LON 4078 10456 4099 10457 4099 10435 4079 10437
TIME...MOT...LOC 2348Z 279DEG 2KT 4087 10448
$$
DANKERSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 2:56 PM MDT, 2 hours 20 minutes earlier.
Area forecast discussion, Aug 2, 2:56 PM MDT, 2 hours 20 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 256 PM MDT TUE AUG 2 2016 .SHORT TERM...(This evening through Wednesday) Issued at 256 PM MDT Tue Aug 2 2016 Subtropical moisture continues to ride into the state over an upper ridge stretched across New Mexico, Texas and Oklahoma. Light winds aloft have allowed for this afternoon's convection to have little movement, especially over the central part of the state. Southeasterly surface winds have increased in height and reached over the divide, increasing dewpoints. Readings between 40s and 60s exist over the eastern plains while dewpoints are in the 20s and 30s west of the divide. Storms will have the potential of localized heavy rain east of the divide the rest of the afternoon and into the evening. The HRRR model has continued its modeled area of storms along the northern state border this afternoon and evening while it has backed off on activity further south over the metro areas and Palmer Divide. With a few more recent models showing the activity towards the northern border, have increased the chances for storms this evening that way. There should still be a cap over the northeastern corner of the state, but if a strong enough storm breaks the cap, there is a small chance the storm could produce severe strength outslow winds or hail. Storms will diminish overnight with some cloud cover remaining as the subtropical moisture continues to pump over the state. Overnight lows will remain slightly warmer than normal for this time of year. Warmer temperatures are expected tomorrow as a surface low deepens over Wyoming ahead of a shortwave moving over the Northern Rockies. South-southeasterly low level flow will dry out the airmass slightly over the plains while an increase in moisture is expected over the mountains. Look for scattered thunderstorms in the mountains tomorrow afternoon with a delay in seeing any storms over the plains until the evening likely. .LONG TERM...(Wednesday night through Tuesday) Issued at 256 PM MDT Tue Aug 2 2016 Still expecting a change in the weather pattern in the Thursday and Friday time frame with cooler temperatures and higher chances of showers. An upper level disturbance tracking across the Northern high plains will send an associated cold front across Eastern Colorado Thursday morning. Initially the airmass will be more stable behind the front along with cooler low levels. This will keep the chance of showers very low on the plains at least through Thursday afternoon. An upper level disturbance will then move across the region from the Southwest with some weak to moderate QG lift. Moisture levels will also be increasing with PW values from around an inch over the Front range to about 1.50 inches over the NE plains. Coupled with upslope low level flow this will all lead to better chance of showers. Main impacts will be heavy rain with the showers along with slow storm motions of 5-10kt. Severe threat looks low as surface based CAPES are low and generally under 500j/kg. There will be a slow warming trend on the weekend through early next week. Some drying in the mountains but still expect chance of showers continuing on the plains with moist Southeast low level flow remains in place. The plains will see some drying on Monday and Tuesdays with drier Southwest to Westerly flow aloft. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 256 PM MDT Tue Aug 2 2016 VFR through Wednesday. Isolated late afternoon/evening storms still remain possible though probably little or no impact to the Denver terminals. A slight chance of variable wind gusts to 30 knots mainly between 21z-03z. Southeast winds this afternoon up to 12 knots, will turn back to drainage overnight, then lighter southeast winds expected Wednesday. && .BOU Watches/Warnings/Advisories... None. && SHORT TERM...Kriederman LONG TERM...Entrekin AVIATION...Kriederman
Hazardous weather outlook, Aug 2, 10:53 AM MDT, 6 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1053 AM MDT TUE AUG 2 2016 COZ030>051-031700- JACKSON COUNTY BELOW 9000 FEET- WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET- GRAND AND SUMMIT COUNTIES BELOW 9000 FEET- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- CENTRAL AND SOUTHEAST PARK COUNTY- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1053 AM MDT TUE AUG 2 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SLOW MOVING SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS OF CENTRAL COLORADO THIS AFTERNOON WITH LOCALIZED HEAVY RAIN POSSIBLE. IN THE NORTHERN MOUNTAINS AND ACROSS MOST OF THE PLAINS...IT WILL BE DRIER AND ONLY ISOLATED STORMS ARE EXPECTED WITH LIGHT RAINFALL AND GUSTY WINDS. THERE MAY BE ONE OR TWO STRONGER STORMS NEAR THE EASTERN COLORADO BORDER WITH STRONG OUTFLOW WINDS AND LIGHTNING BEING THE MAIN HAZARDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS IN THE MOUNTAINS WEDNESDAY WITH A SLIGHT CHANCE ON THE PLAINS. A COLD FRONT WILL MOVE ACROSS THE PLAINS ON THURSDAY WHICH WILL USHER IN COOLER TEMPERATURES AND INCREASED CHANCES FOR RAIN BY THURSDAY EVENING AND CONTINUE FRIDAY. TEMPERATURES WILL GRADUALLY WARM WITH A SLIGHT DRYING TREND FOR THE WEEKEND THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
In the hours before
Local storm report, Aug 2, 4:39 PM MDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
439 PM MDT TUE AUG 02 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0432 PM HAIL 6 SSE GREELEY 40.35N 104.70W
08/02/2016 M1.00 INCH WELD CO TRAINED SPOTTER
&&
FCOOPERThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 4:16 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 44 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.